Texas, 2023

Damaging Wind in Texas, January 7, 2023

January 7, 2023 · NWS SHV · 1 event in 1 county or zone

An upper trough ejected east across the Central Plains on January 7th and into Iowa/Northern Missouri during the evening, inducing surface low development farther south over Southern Oklahoma which moved east into Central Arkansas by the evening. This system reinforced a cold front southeast across the Southern Plains during the afternoon, and into East Texas during the mid and late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper trough ejected east across the Central Plains on January 7th and into Iowa/Northern Missouri during the evening, inducing surface low development farther south over Southern Oklahoma which moved east into Central Arkansas by the evening. This system reinforced a cold front southeast across the Southern Plains during the afternoon, and into East Texas during the mid and late evening hours. Meanwhile, another shortwave trough rapidly traversed east from Northern Baja and merged with the southern extent of the upper trough axis over East Texas, increasing large scale forcing along and ahead of the front. Low level moisture return was already underway across East Texas and North Louisiana ahead of the front, and was sufficient enough for the development of scattered to numerous showers and thunderstorms across these areas during the evening and overnight hours. While shear ahead of the front was strong, instability was not particularly high across the area, but was adequate enough for the development of isolated strong to severe thunderstorms across portions of Lower East Texas, which moved east-southeast into Western Louisiana during the late evening hours. Damaging winds downed multiple trees southeast of Henderson in Rusk County, before these storms eventually produced more damaging winds and large hail in Sabine Parish Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 7, 7:07 PM CST, 58 minutes earlier.

Area forecast discussion, Jan 7, 7:07 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
707 PM CST Sat Jan 7 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 241 PM CST Sat Jan 7 2023

A cold front from near Lufkin to Texarkana to continue to shift
southeast through the afternoon into this evening. Front to tap
into rich gulf moisture, characterized by dewpoint values in the
mid 60s, which will lead to increased rain chances across mainly
north Louisiana and deep east Texas this evening into overnight.
Instability should be enough to support thunderstorms mainly along
and ahead of the front. Southerly winds ahead of the front to
become northwest in its wake late tonight. Overnight low
temperatures to range from the mid 30s behind the front across
southeast Oklahoma to the mid 50s across north Louisiana.

Lingering convection to persist across portions of north Louisiana
and the lakes region of deep east Texas on Sunday morning into the
early afternoon hours as the front continues to shift southeast
of the region. With northwest flow settling in aloft behind the
front, expect mostly sunny skies across much of the region by late
afternoon Sunday. Afternoon high temperatures are forecast to
climb into the lower 60s.

Stable conditions expected on Sunday night with overnight lows
forecast to fall into the upper 30s to lower 40s. /05/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 241 PM CST Sat Jan 7 2023

As the work week begins a 1024mb air mass will be over TN and a
light return flow off the Gulf for us. Highs will rebound after a
chilly start with low 60s to low 70s by midweek. A little weak upper
disturbance along the Gulf coast will increase the clouds and graze
our southern fringe with some light showers at most. Surface winds
will veer to SW briefly before returning S/SE into midweek with that
warmer trend on temps ahead of our next cold front. Which will be
associated with a deep closed low that will be powering into the
central CA coast and then head across the divide during midweek.
Lows will continue a warming trend through the 40s Tuesday and into
the 50s for Wednesday and Thursday.

The GFS is slightly slower the ECMWF with the core low of 550dam
over the OK/TX panhandle and parts of KN. While the faster ECMWF is
similar on strength, but edging over MO for early Thursday. NBM is
looking at the GFS's pace with a wet day on Thursday. The WPC has us
in for another half inch to right at an inch for the most part.  In
the wake of this upper low, a 1028mb elongated surface air mass will
be moving across the entire MS River Valley for a bit cooler temps
Friday and Saturday, beyond this air mass, expect a nice bit of
ridging to ease off the front range and move into the nation's
heartland and make for a nice recovery of temps back to above
average for much of the country. Then another deep trough to start
next work week. /24/

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CST Sat Jan 7 2023

For the 08/00Z TAF period, a range of flight categories to begin
this period as most sites remain VFR while LIFR cigs/vsbys have
developed at ELD ahead of an approaching cold front. This front
will help to scour out some of this moisture later tonight, but
some scattered convection will be possible in the meantime. For
this reason, did include VCSH/VCTS at most sites this evening
through the overnight hours, especially our southern and eastern
terminals where the front has yet to clear. Otherwise, expect
improving conditions through the latter half of the period with
winds shifting N/NW with fropa and speeds ranging from 5-10 kts.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  62  41  62 /  50  10   0  10
MLU  53  62  40  60 /  80  20   0   0
DEQ  39  62  35  61 /  10   0   0   0
TXK  44  61  39  62 /  20   0   0   0
ELD  45  59  37  59 /  40  10   0   0
TYR  44  63  41  64 /  30   0   0  10
GGG  45  62  40  63 /  40   0   0  10
LFK  50  65  43  65 /  80  20   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....24
AVIATION...19
Hazardous weather outlook, Jan 7, 5:20 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
520 AM CST Sat Jan 7 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
520 AM CST Sat Jan 7 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Scattered showers and a few thunderstorms will develop across
portions of the area today, becoming more widespread by this
afternoon and into the overnight and early Sunday morning. The best
chances will be for areas southeast of I-30. Severe thunderstorms are
not anticipated at this time, although, we could see between one and
two inches of rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No severe weather is anticipated at this time through Friday,
however, we are watching for the potential for some stronger
thunderstorms towards the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 7, 8:02 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
802 PM CST Sat Jan 7 2023

TXZ150-151-080300-
Panola TX-Rusk TX-
802 PM CST Sat Jan 7 2023

...A strong thunderstorm will impact portions of Panola and central
Rusk Counties through 900 PM CST...

At 801 PM CST, Doppler radar was tracking a strong thunderstorm near
Pinehill, or 7 miles east of Henderson, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Beckville, Deberry, Pinehill, Midyett, Chapman, Deadwood,
Front, Church Hill and Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 9477 3239 9404 3211 9405 3204 9473
TIME...MOT...LOC 0201Z 258DEG 27KT 3215 9466

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19

The radar

The Shreveport radar (KSHV), 91 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
January 7, 8:05 PM CST
Where
Rusk County, 5.73 mi N of Minden
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.102, -94.712

Multiple trees were downed on FM 840 near the intersection of CR 355.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064261.